Hail, Roberts
- When
- June 22, 3:00 AM CST
- Where
- Roberts County, 1.38 mi S of Lora
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.710, -100.550
Late report of quarter size hail and heavy rainfall with thunderstorm.
An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level disturbance helped bring the mountain thunderstorms across the area. Decent wind shear and instability was available to support strong to severe storms. One of the storms became severe with 1 hail reported. This occurred early in the morning on the 22nd. Several more storms arrived the evening of the 22nd with the help of deep rich moisture and strong wind shear. The dryline mixed into western sections as additional dynamics arrive. Widespread severe weather occurred across the Panhandles. As such several severe storms were reported across the Panhandles, along with some minor flooding, and a couple tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 21, 11:20 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1220 AM CDT Fri Jun 22 2018 .AVIATION... VFR conditions are expected throughout the 06Z TAF period. VCTS conditions currently at KDHT/KGUY will be expected over the first one to three hours of the TAF period with the greatest chances at those TAF sites. Will have to monitor to see if they move south toward KAMA with amendments that maybe needed. South to southwesterly winds will pickup in the late morning hours sustained between 15-20 kts with higher gusts possible. Thunderstorms are introduced to the forecast once again starting around 15-16Z, especially at KDHT/KGUY with southeast progression toward KAMA after 18Z possible. Thunderstorms should clear out as we go past 00Z towards the end of the TAF period with varying winds shifts as a low pressure system moves over the region. With the exception of a thunderstorm passing over a TAF site, cigs should remain VFR. Meccariello && .PREV DISCUSSION... /Issued 647 PM CDT Thu Jun 21 2018/ AVIATION...00Z TAFS... VFR conditions will prevail for the majority of the TAF period. KAMA and KDHT may see VCTS and -TSRA chances in the next 6 hours with possible MVFR cig/vis. Storms should only last an hour or two at the sites and exit southeast. Only going with VCSH for KGUY as confidence is not high enough for VCTS 6 hours out. It's possible that the storms will be south of the terminal and may miss KGUY completely. Will make amendments as necessary. In addition have gone with a PROB30 group for all sites at 21Z as tomorrows northwest flow has a chance for storms to quickly move through the terminals. KAMA may be on the lower end threat, and could be closer to 23/00z before storms hit, but still making note of the chance for now. Winds look to be mainly out of the south southwest 10 to 15 kts, with higher gusts. After 18z, expect winds to be in the 15 to 20 kt range with gusts 25 to 30 kts. Weber PREV DISCUSSION... /Issued 318 PM CDT Thu Jun 21 2018/ DISCUSSION... A northwesterly flow aloft will prevail across the Panhandles through Friday and Saturday as an upper high builds over the southwestern states. One shortwave trough will track south and east across the forecast area this evening and overnight tonight with a thunderstorm complex pushing across the Panhandles from northwest to southeast by mid to late evening and through the overnight hours tonight. Convection expected to linger Friday morning mainly across the eastern portions of the forecast area. Another shortwave trough will track mainly over the northern Panhandles by Friday evening and overnight Friday night bringing another round of convection to mainly the northern and eastern portions of the forecast area Friday evening and overnight Friday night. A cold front is expected to move through the Panhandles Friday and may become quasi-stationary across the southeastern Texas Panhandle or just south of the forecast area on Saturday. The frontal boundary is then forecast to lift northward Sunday as a warm front before stalling out again early next week across the Panhandles. Continued chances for convection will be the rule through early and middle of next week before drier conditions prevail late next week. Schneider && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/3
Hazardous Weather Outlook National Weather Service Amarillo TX 358 AM CDT Fri Jun 22 2018 OKZ001>003-TXZ001>020-317-222100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 358 AM CDT Fri Jun 22 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. Chances for thunderstorms will continue tonight across mainly the eastern half of the Panhandles. Some storms today and tonight will likely become severe. The main threats will be hail up to two inches in diameter and gusts of 70 MPH or more. The potential for tornadoes will also exist this afternoon and this evening. Heavy rains may occur, possibly leading to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across parts of the Panhandles Sunday afternoon through Monday night. Some of the storms may become strong to marginally severe with large hail and strong winds as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. Cockrell
Special Weather Statement National Weather Service Amarillo TX 250 AM CDT FRI JUN 22 2018 TXZ009-010-220830- Hemphill TX-Roberts TX- 250 AM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR ROBERTS AND WESTERN HEMPHILL COUNTIES UNTIL 330 AM CDT... At 250 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Codman, or 9 miles west of Miami, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Miami, Codman and Lora. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3562 10040 3562 10096 3596 10099 3597 10040 TIME...MOT...LOC 0750Z 256DEG 28KT 3575 10081 LFM
Special Weather Statement National Weather Service Amarillo TX 307 AM CDT FRI JUN 22 2018 TXZ001-002-006-007-220830- Hartley TX-Sherman TX-Dallam TX-Moore TX- 307 AM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN... SOUTHEASTERN DALLAM...NORTHWESTERN MOORE AND NORTHEASTERN HARTLEY COUNTIES UNTIL 330 AM CDT... At 306 AM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Cactus, or 17 miles northwest of Dumas, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dumas, Cactus and Sunray. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3590 10234 3615 10226 3609 10180 3578 10187 TIME...MOT...LOC 0806Z 282DEG 25KT 3603 10220 LFM
Special Weather Statement National Weather Service Amarillo TX 327 AM CDT FRI JUN 22 2018 OKZ003-TXZ004-005-009-010-014-015-220930- Beaver OK-Hemphill TX-Gray TX-Wheeler TX-Ochiltree TX-Roberts TX- Lipscomb TX- 327 AM CDT FRI JUN 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAVER...LIPSCOMB... NORTHERN WHEELER...NORTHEASTERN GRAY...EASTERN ROBERTS...HEMPHILL AND EASTERN OCHILTREE COUNTIES UNTIL 430 AM CDT... At 327 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southeast of Elmwood to 7 miles northwest of New Mobeetie. Movement was east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Lipscomb, Canadian, Miami, Briscoe, Booker, Follett, Higgins, Darrouzett, Wolf Creek Park, Elmwood, New Mobeetie, Allison, Glazier, Lake Marvin, Lora, Slapout, Codman, Balko and Mobeetie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3546 10000 3552 10083 3668 10075 3671 10000 TIME...MOT...LOC 0827Z 278DEG 23KT 3658 10048 3562 10050 LFM
Special Weather Statement
National Weather Service Amarillo TX
331 AM CDT FRI JUN 22 2018
TXZ003-004-007>009-013-014-220915-
Gray TX-Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-Carson TX-
Moore TX-
331 AM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...HUTCHINSON...
NORTHWESTERN GRAY...SOUTHEASTERN HANSFORD...WESTERN ROBERTS...
SOUTHWESTERN OCHILTREE AND SOUTHEASTERN MOORE COUNTIES UNTIL 415 AM
CDT...
At 331 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Spearman to 4 miles west
of Sanford. Movement was east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pampa, Borger, Fritch, Stinnett, Skellytown, Sanford, Four Way,
Kingsmill, Lake Meredith and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3542 10083 3561 10162 3562 10162 3562 10168
3569 10199 3618 10123 3617 10076
TIME...MOT...LOC 0831Z 285DEG 39KT 3602 10097 3573 10160
LFMSpecial Weather Statement
National Weather Service Amarillo TX
332 AM CDT FRI JUN 22 2018
TXZ007-008-220900-
Hutchinson TX-Moore TX-
332 AM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON AND
NORTHWESTERN MOORE COUNTIES UNTIL 400 AM CDT...
At 332 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dumas, moving southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dumas, Cactus and Sunray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3606 10206 3606 10194 3600 10149 3571 10194
3585 10216 3591 10216
TIME...MOT...LOC 0832Z 294DEG 29KT 3589 10198
LFMSpecial Weather Statement
National Weather Service Amarillo TX
342 AM CDT FRI JUN 22 2018
TXZ001-006-220915-
Hartley TX-Dallam TX-
342 AM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM AND
NORTHEASTERN HARTLEY COUNTIES UNTIL 415 AM CDT...
At 341 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Dalhart, moving southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dalhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3631 10252 3616 10216 3605 10216 3590 10230
3614 10265
TIME...MOT...LOC 0841Z 302DEG 24KT 3619 10251
LFMThe Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
25 thunderstorm wind, 10 hail, 3 funnel cloud, 1 flood, 1 tornado. Local standard time, as filed.
Late report of quarter size hail and heavy rainfall with thunderstorm.
Tractor trailers blown off the road 5 miles north of Hartley on US-87.
Heavy rain allowed for water to fill over the roadways.
Public estimated 60 mph gust.
M-ping report of 0.75 hail.
Spotter also reported very heavy rainfall.
Spotter estimated 60 mph gust.
Power lines blown down which energized a cable line, resulting in 3 separate house fires. The extent of fire damage to each house is unknown at this time.
Late report from a spotter.
Power lines are down with the 60 mph winds.
Chaser reported 60 mph inflow from a thunderstorm.
Strongly rotating wall cloud with mini funnels and 70 MPH wind gusts.
Strongly rotating wall cloud with mini funnel and 70 mph wind gusts.
Funnel cloud half way down and holding strong.
Emergency manager reported damage in the Skellytown area.
Reports of multiple down trees and power lines. Power out through half the city, and Emergency Manager continues to assess wind damage.
Power lines downed.
Trees blown over, outbuildings destroyed and irrigation systems blown over near intersection of FM 282 and FM 2391.
Trained spotter estimates 80 mph wind gust.
Local law enforcement estimated 70 mph wind gust.
Local law enforcement estimated 70 mph wind gust.
This brief tornado began at 1021 PM CDT 2 miles northwest of Wheeler, Texas and ended at 1022 PM CDT approximately 1 mile northwest of Wheeler, Texas. The tornado had a path length of about 0.6 miles, and a path width of 50 yards. This tornado was rated EF-0 with an estimated peak wind speed of 80 to 85 mph. EF-0 damage occurred to trees, barns, and 5 homes. One manufactured home was completely destroyed. The other homes had roof damage.
Multiple trees and power lines down throughout the town of Wheeler. 5 people trapped in a home, roof collapsed. One house destroyed in northwest Wheeler. Tree fell on vehicle trapping two people. One person transported to hospital with injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770356, 770374, 770362, 770358, 770363, 770364, 770384, 770387, 770365, 770366, 770388, 770389, 770375, 770367, 770368, 770390, 770369, 770407, 770391, 770392, 770393, 770359, 770395, 770360, 770378, 770370, 770380, 770381, 770382, 770396, 770397, 770400, 770401, 770403, 770404, 770405, 770361, 770372, 770406, 770383.